Vol. 44, No. 2, 1973

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Conically bounded sets in Banach spaces

Richard David Bourgin

Vol. 44 (1973), No. 2, 411–419
Abstract

A condition on subsets of a Banach space E is introduced, intermediate to those of norm and linear boundedness, which depends in an essential way on the topological as well as the linear structure of E. It is shown that this notion, called conical boundedness, is a strictly weaker notion than that of boundedness in some Banach spaces (including infinite dimensional reflexive spaces and infinite dimensional Banach spaces with separable duals) and coincides with that of boundedness in others (including l1 and all finite dimensional spaces). After a discussion of some of the consequences of the condition of conical boundedness and a result on general structure of convex sets in reflexive spaces in terms of this notion, a construction is given which is valid in any nonreflexive Banach space and which yields two characterizations of reflexive Banach spaces. The first is in terms of (the nonexistence of) certain nonconically bounded convex sets, and the other descibes nonreflexive spaces via the restriction of any nonzero continuous linear functional to the unit balls of equivalent norms.

Mathematical Subject Classification
Primary: 46B05
Milestones
Received: 18 October 1971
Revised: 15 March 1972
Published: 1 February 1973
Authors
Richard David Bourgin